Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 16, 2017, 3:49 PM EDT for 4 counties in Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2017, 3:49 PM EDT (19:49 UTC)
- Expired
- Apr 16, 2017, 4:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butler County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:47 PM EDT, 2 minutes earlier.
Area forecast discussion, Apr 16, 3:47 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 347 PM EDT Sun Apr 16 2017 .SYNOPSIS... Showers and thunderstorms can be expected this evening with a crossing cold front. High pressure will then allow for dry weather Monday and Tuesday before an unsettled pattern develops for the rest of the week. && .NEAR TERM /THROUGH MONDAY/... A line of showers and scattered thunderstorms developed across the Lake Erie shoreline and is moving east across eastern Ohio and northwestern Pennsylvania. While not a solid line of showers, most locations should receive rain as this line moves slowly to the east-southeast. Nearly the entire forecast area remains under a marginal risk from the Storm Prediction Center for severe weather. Although the primary threat will be from gusty winds, nickel size hail has already been observed in Ohio, so hail remains a threat as well. The bulk of rainfall will have shifted south and east of Pittsburgh by midnight, but showers will last until sunrise in some locations. Heaviest rainfall totals are expected to be south of Interstate 70, where models suggest that a reinforcing wave could develop another round of showers after dark. Some partial clearing will occur overnight south of Pittsburgh, while clouds will hang around longer near the Mason Dixon line. The front behind the line of showers and thunderstorms will bring cooler air into the region, with temps tonight and Monday 5-10 degrees cooler than the previous 24 hours. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/... Broad high pressure across the Great Lakes and Northeast will allow for tranquil weather during this portion of the forecast. Mostly clear skies will allow for a large diurnal swing, with temperatures ranging from the 40s to the 70s. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... An unsettled pattern develops by Wednesday with several quick- moving systems moving across the region. Although Friday night is the only 12 hour period with no precipitation in the forecast, widespread continuous precipitation is not expected either. Models currently point to Thursday and Thursday night as the most likely period for rain. The end of the work week should have slightly above normal temperatures, with more seasonable values by the weekend. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Recent satellite imagery and surface observations finally show the location of a previously ill-defined cold front, now stretching from just off Lake Erie back into central OH and IN. This boundary will be the focus for increasing showers and thunderstorms through the afternoon and early evening, and confidence has allowed for the refinement of timing in the 18Z TAFs. Gusty southwest winds, at times peaking 25 to locally 30 knots, will persist ahead of the front this afternoon. Isolated stronger gusts from the west or northwest are possible in thunderstorms. Behind the convective line, winds will diminish early evening and become west to WNW. Otherwise, expect predominantly VFR conditions through the period except perhaps briefly MVFR in heavier thunderstorms. .Outlook... The next chance for widespread restrictions comes with a Wednesday cold front. Bookbinder && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Apr 16, 2:13 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 213 PM EDT Sun Apr 16 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-171200- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 213 PM EDT Sun Apr 16 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for damaging wind gusts and hail this afternoon and evening as a cold front spawns showers and thunderstorms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Apr 16, 3:06 PM EDT, 43 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 306 PM EDT SUN APR 16 2017 PAZ007-008-161945- Venango-Mercer- 306 PM EDT SUN APR 16 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT NORTHERN MERCER AND SOUTHWESTERN VENANGO COUNTIES... At 306 PM EDT, a strong thunderstorm was located over Greenville, or 8 miles northeast of Sharpsville, moving east at 40 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Franklin... Greenville... Sugarcreek... Stoneboro... Polk... Sandy Lake... Fredonia... Jackson Center... Utica... New Lebanon... Sheakleyville... Maurice K Goddard State Park... This includes Interstate 79 in Pennsylvania between mile markers 95 and 106. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4134 8051 4146 8047 4144 7985 4123 7990 TIME...MOT...LOC 1906Z 279DEG 35KT 4137 8039 Fries
Special weather statement, Apr 16, 3:39 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
339 PM EDT SUN APR 16 2017
PAZ007-013-014-162030-
Butler-Lawrence-Mercer-
339 PM EDT SUN APR 16 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHERN MERCER...NORTHERN LAWRENCE AND NORTHWESTERN
BUTLER COUNTIES...
At 339 PM EDT, a strong thunderstorm was located over Hilltop, or
near Youngstown, moving east at 35 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Hermitage... Grove City...
Slippery Rock... New Wilmington...
Pulaski... Harrisville...
West Middlesex... Plain Grove Township...
Wheatland... West Liberty...
West Sunbury... Volant...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 76 and 87.
Interstate 80 in Pennsylvania between mile markers 0 and 14.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4118 8000 4117 8000 4117 7985 4098 7989
4109 8052 4120 8052
TIME...MOT...LOC 1939Z 280DEG 30KT 4117 8070
FriesThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:06 PM EDT | Special Weather Statement | PBZ | Mercer | 39 min |
| Apr 16, 3:39 PM EDT | Special Weather Statement | PBZ | Lawrence | 51 min |
| Apr 16, 4:34 PM EDT | Special Weather Statement | PBZ | Armstrong | 41 min |
| Apr 16, 5:03 PM EDT | Special Weather Statement | PBZ | Washington | 42 min |
| Apr 16, 5:08 PM EDT | Special Weather Statement | PBZ | Armstrong | 52 min |
| Apr 16, 5:24 PM EDT | Special Weather Statement | PBZ | Allegheny | 36 min |
| Apr 16, 5:42 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Indiana, Westmoreland | 35 min |
| Apr 16, 5:47 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 43 min |
| Apr 16, 6:15 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 45 min |
| Apr 16, 6:49 PM EDT | Special Weather Statement | PBZ | Fayette | 41 min |
| Apr 16, 6:53 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 52 min |
| Apr 16, 4:31 PM EDT | Special Weather Statement | PBZ | Harrison | 29 min |
| Apr 16, 5:31 PM EDT | Special Weather Statement | PBZ | Belmont | 29 min |
| Apr 16, 5:33 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Harrison, Jefferson | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.